Alert archive / Louisiana / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 121, NWS New Orleans, LA

November 5, 2002Plaquemines Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Nov 5, 2002, 11:46 AM CST for Plaquemines Parish, Louisiana. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 5, 2002, 11:46 AM CST (17:46 UTC)
Expired
Nov 5, 2002, 12:30 PM CST
In force
44 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County Plaquemines Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 5, 9:50 AM CSTTornado WatchSPC5 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 5.8 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2002-11-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 608 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2002-11-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
608 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
556 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 051746
SVRNEW
LAC075-051830-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1143 AM CST TUE NOV 5 2002

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PLAQUEMINES PARISH IN SOUTHEAST LOUISIANA

* UNTIL 1230 PM CST

* AT 1137 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
SEVERAL STRONG TO SEVERE THUNDERSTORMS OVER SOUTHERN PLAQUEMINE 
SOUTH OF PORT SULPHUR EXTENDINTO THE GULF SOUTH OF GRAND ISLE. 
THUNDERSTORMS WERE MOVING NORTHEAST AT 35 MPH.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED

THIS IS A DANGEROUS STORM...STAY INDOORS AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 2930 8977 2890 8949 2946 8903 2971 8929

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 5, 10:50 AM CST, 56 minutes earlier.

Area forecast discussion, Nov 5, 10:50 AM CST, 56 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
1050 AM CST TUE NOV 5 2002

NEW TORNADO WATCH ISSUED FOR EXTREME SOUTHEAST LOUISIANA AND
SOUTHEAST MISSISSIPPI VALID 3 PM CST. ISOLATED REPORTS OF WIND
DAMAGE REPORTED IN EXTREME SOUTHEAST LOUISIANA MID MORNING TODAY.
PRE-FRONTAL TROUGH AND ASSOCIATED WDIESPREAD RAIN AND ISOLATED
THUNDERSTORMS WILL CONTINUE TO MOVE EAST ABOUT 25 TO 30 MPH. COLD
FRONT IS LAGGING ABOUT 50 MILES. TEMPERATURES WILL FALL BEHIND
PRE-FRONTAL TROUGH. RAIN ENDING FROM THE WEST THIS AFTERNOON AND
EVENING. CLEARING SKIES SHOULD BEGIN IN THE WEST BY LATE TONIGHT AND
SPREAD EWD OVER ENTIRE AREA BY EARLY MORNING AS UPPER TROUGH SWEEPS
EASTWARD THROUGH THE LOWER MISSISSIPPI VALLEY. RIDGE OF HIGH PRESSURE
WILL BUILD SOUTHWARD BEHIND FRONT WEDNESDAY AND THURSDAY.

.NEW...SMALL CRAFT ADVZY...COASTAL WATERS OUT TO 60 NM FROM
       PASCAGOULA MS TO ATCHAFALAYA BAY INCLUDING LAKES
       PONTCHARTRAIN AND MAUREPAS
LA...FLOOD WATCH...LA040...059>064...067>070
MS...FLOOD WATCH...MS0070..080>082

05
Hazardous weather outlook, Nov 5, 6:00 AM CST, 5 hours 46 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-051800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
600 AM CST TUE NOV 5 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND
EXTREME SOUTHWEST AND COASTAL MISSISSIPPI.

.TODAY...
...A TORNADO WATCH IS IN EFFECT UNTIL 1000 AM THIS MORNING...
SCATTERED SHOWERS AND THUNDERSTORMS ARE DEVELOPING AHEAD OF A COLD
FRONT. SOME OF THESE THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE
WITH A FEW TORNADOES POSSIBLE OVER SOUTHEAST LOUISIANA AND SOUTHWEST
MISSISSIPPI THIS MORNING.

...A FLOOD WATCH IS IN EFFECT FOR TODAY...
RAINFALL RATES FROM THE NUMEROUS SHOWERS AND THUNDERSTORMS IS
EXPECTED TO REACH ONE TO 2 INCHES PER HOUR WITH LOCALLY HIGHER
AMOUNTS IN SEVERE THUNDERSTORMS. THE SATURATED SOIL IN SOUTHWEST
MISSISSIPPI...SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI WILL NOT
HOLD ANY MORE RAINFALL. MOST RAIN THAT FALLS WILL QUICKLY RUNOFF
INTO LOW LYING AREAS AND RIVERS RESULTING IN FLOODING.

FLOODING...
RIVER FLOOD WARNINGS MAY BE REQUIRED FOR RIVERS IN SOUTHEAST
LOUISIANA THIS AFTERNOON DUE TO THE EXPECTED ADDITIONAL HEAVY
RAINFALL FROM THUNDERSTORMS TODAY.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGEMENT OFFICIALS AND STORM SPOTTERS...IN
SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE REQUIRED THIS MORNING.
STAY ABREAST OF THE LATEST FORECASTS CONCERNING POSSIBLE ACTIVATION.

.WEDNESDAY THROUGH MONDAY...

HIGH PRESSURE WILL REBUILD OVER THE AREA TONIGHT THROUGH FRIDAY
BRINGING DRIER AND COOLER WEATHER. A COLD FRONT IS EXPECTED TO MOVE
INTO THE AREA LATE SUNDAY WITH CLEARING CONDITIONS ON MONDAY.

In the hours before

Local storm report, Nov 5, 11:08 AM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS, LA
1108 AM CST TUE NOV 5 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0950 AM    ST ROSE                   LA   TORNADO
11/05/02   ST. CHARLES                    ONE TRAILER DESTROYED AND
                                          POWER LINES DOWN. REPORTED
                                          BY EMERGENCY MANAGEMENT.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 5, 8:04 AM CSTSpecial Marine WarningLIX116 min
Nov 5, 8:41 AM CSTSpecial Marine WarningLIX2 hr
Nov 5, 9:51 AM CSTSpecial Marine WarningLIX84 min
Nov 5, 9:56 AM CSTTornado WarningLIXSaint Charles49 days
Nov 5, 9:56 AM CSTTornado WarningLIXJefferson, Saint Charles49 days
Nov 5, 10:10 AM CSTTornado WarningLIXJefferson, Orleans, Plaquemines, Saint Bernard56 days
Nov 5, 10:10 AM CSTTornado WarningLIXJefferson35 min
Nov 5, 10:20 AM CSTSpecial Marine WarningLIX115 min
Nov 5, 10:20 AM CSTSpecial Marine WarningLIX115 min
Nov 5, 10:22 AM CSTSevere Thunderstorm WarningLIXLafourche38 min
Nov 5, 10:31 AM CSTTornado WarningLIXJefferson, Lafourche, Plaquemines44 min
Nov 5, 10:56 AM CSTSpecial Marine WarningLIX109 min
Nov 5, 11:08 AM CSTTornado WarningLIXPlaquemines, Saint Bernard37 min
Nov 5, 12:05 PM CSTSpecial Marine WarningLIX115 min
Nov 5, 12:55 PM CSTSpecial Marine WarningLIX2 hr
Nov 5, 2:04 PM CSTSpecial Marine WarningLIX116 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.